Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 57, NWS Pittsburgh, PA

May 24, 2000Greene County, Pennsylvania; Marshall County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 24, 2000, 6:45 AM EDT for Greene County, Pennsylvania; Marshall County, West Virginia. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2000, 6:45 AM EDT (10:45 UTC)
Expired
May 24, 2000, 7:50 AM EDT
In force
65 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Greene County, PA, Marshall County, WV

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 10.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2000-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2000-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
515 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

052 
WUUS51 KPBZ 241046
SVRPIT
PAC059-WVC051-241145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
645 AM EDT WED MAY 24 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN PENNSYLVANIA
  MARSHALL COUNTY IN WEST VIRGINIA

* UNTIL 750 AM EDT

* AT 645 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF CAMERON...OR ABOUT 12
  MILES SOUTHEAST OF MOUNDSVILLE...MOVING SOUTHEAST AT 30 MPH.

<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:01 AM EDT, 3 hours 44 minutes earlier.

Area forecast discussion, May 24, 3:01 AM EDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
301 AM EDT WED MAY 24 2000

MOST OF THE SHOWERS AND THUNDERSTORMS HAVE MOVED OUT OF THE CWA. A
LINE HAS MOVED INTO WESTERN NY...HOWEVER THIS SHOULD REMAIN NORTH OF
THE PITTSBURGH CWA.

WITH ALL THE LOW LEVEL MOISTURE FROM THIS AFTERNOONS RAINS THERE
WILL BE SOME PATCHY FOG THIS MORNING. THE MODELS ARE NOT GIVING THE
AREA MUCH PRECIP TODAY AND THE DYNAMICS ARE WEAK...HOWEVER I AM
KEEPING A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
TONIGHT.

DRIER AIR MOVES IN FOR A DAY OR SO ON THURSDAY.

TEMPS DO NOT LOOK TOO BAD. WE SHOULD GET SOME WARM AIR ADVECTION
TODAY AS WELL AS AFTERNOON SUNSHINE. THE ACTUAL HIGH TEMP MAY BE
DEPENDENT ON WHERE CONVECTION OCCURS.

CAT

FCSTID = 66
PIT   77  55  70  48 /  30  40   5   5
MGW   80  57  72  50 /  30  40   5   5

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, May 24, 4:52 AM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
452 AM EDT WED MAY 24 2000

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-241400-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON OH-JEFFERSON PA-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-

452 AM EDT WED MAY 24 2000

...A SLIGHT CHANCE OF SEVERE THUNDERSTORMS FOR WEST VIRGINIA MOUNTAINS
   AND GARRETT COUNTY MARYLAND...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON FOR
PRESTON AND TUCKER COUNTIES IN WEST VIRGINIA AND GARRETT COUNTY IN
MARYLAND. THUNDERSTORMS WITH GUSTY WINDS AND LARGE HAIL MAY DEVELOP
THIS AFTERNOON.

AT THIS TIME THE REST OF THE AREA IS EXPECTED TO SEE SCATTERED
SHOWERS AND THUNDERSTORMS TODAY...HOWEVER THESE STORMS SHOULD NOT
DISPLAY ANY SEVERE CHARACTERISTICS.

SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON SO STAY TUNED TO
LOCAL MEDIA OR NOAA WEATHER RADIO FOR UPDATES ON THIS WEATHER
SITUATION AS CONDITIONS MAY CHANGE QUICKLY.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:00 PM EDTSevere Thunderstorm WarningPBZWestmoreland60 min
May 23, 8:57 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland43 min
May 24, 3:53 PM EDTSevere Thunderstorm WarningPBZJefferson57 min
May 24, 4:05 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion65 min
May 24, 4:13 PM EDTSevere Thunderstorm WarningPBZWestmoreland47 min
May 24, 4:22 PM EDTSevere Thunderstorm WarningPBZIndiana48 min
May 24, 5:06 PM EDTSevere Thunderstorm WarningPBZWetzel44 min
May 24, 5:55 PM EDTSevere Thunderstorm WarningPBZWetzel65 min
May 24, 5:57 PM EDTSevere Thunderstorm WarningPBZTucker63 min
May 24, 7:02 PM EDTSevere Thunderstorm WarningPBZTucker58 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.